A 61 year old retired nurse was referred by her general practitioner to the casualty department with breathlessness and central chest tightness, which was pleuritic and not associated with palpitations or autonomic symptoms. She had no cough or haemoptysis. For the preceding nine months she had also noted a swollen, tender left leg, in which she was known to have varicose veins. She took hormone replacement therapy (HRT) for post-menopausal symptoms. She had no other risk factors for venous thromboembolism or ischaemic heart disease. The patient was ambulant and independent with respect to activities of daily living. She was a non-smoker and only occasionally drank alcohol.
On examination, her temperature was 37.8°C. Heart rate was 140 beats/min, and blood pressure was 140/80 mm Hg. Jugular venous pressure was not reported to be increased. Heart sounds were normal. Arterial blood gases on air were within normal limits, with oxygen saturation of 99% on air. Her respiratory rate was 16 respirations/min. Her chest was clear to auscultation. There was bilateral pitting oedema, more so in the left leg, in which there was evidence of varicose veins. The left leg was not tender to palpation and was not erythematous. The chest radiograph and other examination were unremarkable.
Blood results were as follows: haemoglobin 8.25 mmol/l, white cell count 3.6 × 109/l, platelets 266 × 109/l, C reactive protein 20.1 mg/l; sodium 134 mmol/l, potassium 4.2 mmol/l, urea 4.9 mmol/l, creatinine 73 μmol/l; albumin 36 g/l, total protein 68 g/l, alkaline phosphatase 108 IU/l, bilirubin 3 μmol/l, alanine transaminase 113 IU/l; thyroid stimulating hormone 31 mIU/l; and free thyroxine 11.7 pmol/l.
A screening echocardiogram showed a dilated hypokinetic right ventricle. A working diagnosis of pulmonary embolism (PE) was made. Subcutaneous enoxaparin and analgesia were administered, and antiembolic stockings were applied. HRT was stopped. The initial ECG showed a tachycardia with tall P waves and low voltage QRS complexes (fig 1). Since atrial tachycardia was considered in the differential diagnosis, adenosine was given, which temporarily slowed the P wave rate, altered the P wave morphology, and produced intermittent atrioventricular block (fig 2). Possible ECG diagnoses were sinus tachycardia with P pulmonale and atrial tachycardia. Flecainide was tried with no effect and was discontinued.
Figure 2 Rhythm during adenosine administration.
The following day, results showed D dimers 5459 ng/ml and troponin I 1.3 μg/l. Ventilation/perfusion scanning showed extensive perfusion defects throughout both lungs with a high likelihood of emboli. Subsequent spiral computed tomography angiography showed massive bilateral clots in the main trunk of the pulmonary arteries and no evidence of deep vein thrombosis. The patient was thrombolysed with alteplase (100 mg over two hours), enoxaparin was continued at a therapeutic dose for a further week, and warfarin was commenced.
Serial ECGs showed a gradual reduction in the P wave amplitude (fig 3) and resolution of tachycardia. Echocardiography after thrombolysis and anticoagulation showed that right and left ventricular dimensions and function were within normal limits and a suggestion of thrombus at the junction of the main and right pulmonary arteries.
Figure 3 ECG changes in lead II over the course of admission.
The patient was discharged and prescribed warfarin for six months in the first instance, aiming for an international normalised ratio of 2–3, and thyroxine 25 μg daily in view of her newly diagnosed hypothyroidism, with arrangements to see her in the outpatient clinic.